IDEAS home Printed from
   My bibliography  Save this article

Conditional Inference Functions for Mixed-Effects Models With Unspecified Random-Effects Distribution


  • Peng Wang
  • Guei-feng Tsai
  • Annie Qu


In longitudinal studies, mixed-effects models are important for addressing subject-specific effects. However, most existing approaches assume a normal distribution for the random effects, and this could affect the bias and efficiency of the fixed-effects estimator. Even in cases where the estimation of the fixed effects is robust with a misspecified distribution of the random effects, the estimation of the random effects could be invalid. We propose a new approach to estimate fixed and random effects using conditional quadratic inference functions (QIFs). The new approach does not require the specification of likelihood functions or a normality assumption for random effects. It can also accommodate serial correlation between observations within the same cluster, in addition to mixed-effects modeling. Other advantages include not requiring the estimation of the unknown variance components associated with the random effects, or the nuisance parameters associated with the working correlations. We establish asymptotic results for the fixed-effect parameter estimators that do not rely on the consistency of the random-effect estimators. Real data examples and simulations are used to compare the new approach with the penalized quasi-likelihood (PQL) approach, and SAS GLIMMIX and nonlinear mixed-effects model (NLMIXED) procedures. Supplemental materials including technical details are available online.

Suggested Citation

  • Peng Wang & Guei-feng Tsai & Annie Qu, 2012. "Conditional Inference Functions for Mixed-Effects Models With Unspecified Random-Effects Distribution," Journal of the American Statistical Association, Taylor & Francis Journals, vol. 107(498), pages 725-736, June.
  • Handle: RePEc:taf:jnlasa:v:107:y:2012:i:498:p:725-736
    DOI: 10.1080/01621459.2012.665199

    Download full text from publisher

    File URL:
    Download Restriction: Access to full text is restricted to subscribers.

    As the access to this document is restricted, you may want to search for a different version of it.


    Citations are extracted by the CitEc Project, subscribe to its RSS feed for this item.

    Cited by:

    1. Jin Qiu & Lang Wu, 2015. "A moving blocks empirical likelihood method for longitudinal data," Biometrics, The International Biometric Society, vol. 71(3), pages 616-624, September.

    More about this item


    Access and download statistics


    All material on this site has been provided by the respective publishers and authors. You can help correct errors and omissions. When requesting a correction, please mention this item's handle: RePEc:taf:jnlasa:v:107:y:2012:i:498:p:725-736. See general information about how to correct material in RePEc.

    For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: (Chris Longhurst). General contact details of provider: .

    If you have authored this item and are not yet registered with RePEc, we encourage you to do it here. This allows to link your profile to this item. It also allows you to accept potential citations to this item that we are uncertain about.

    We have no references for this item. You can help adding them by using this form .

    If you know of missing items citing this one, you can help us creating those links by adding the relevant references in the same way as above, for each refering item. If you are a registered author of this item, you may also want to check the "citations" tab in your RePEc Author Service profile, as there may be some citations waiting for confirmation.

    Please note that corrections may take a couple of weeks to filter through the various RePEc services.

    IDEAS is a RePEc service hosted by the Research Division of the Federal Reserve Bank of St. Louis . RePEc uses bibliographic data supplied by the respective publishers.